Nebraska, 2007

Hail and Damaging Winds in Nebraska, September 24, 2007

September 24, 2007 · NWS GID · 3 events in 3 counties and zones

Thunderstorms south of Hastings produced some hail and eventually high winds as they roared east into Clay and Fillmore counties. The thunderstorms formed just behind a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms south of Hastings produced some hail and eventually high winds as they roared east into Clay and Fillmore counties. The thunderstorms formed just behind a cold front. At one point, there as a report of a tornado near Blue Hill, but off-duty National Weather Service personnel in the area reported just some blowing dust due to high winds. Those high winds spread east across southern Clay and southwest Fillmore counties where 60 to 70 mph winds were reported. No significant damage was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 24, 5:13 PM CST, 14 minutes earlier.

Area forecast discussion, Sep 24, 5:13 PM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
613 PM CDT MON SEP 24 2007

.AVIATION...FOR THE 00Z KGRI TAF.  THUNDERSTORMS THIS EVENING
FOLLOWED BY POTENTIAL FOR SOME LOW CLOUD COVER LATER TONIGHT ARE THE
MAIN AVIATION CHALLENGES FOR THE GRAND ISLAND TERMINAL.  A COLD
FRONT HAS ALREADY SLIPPED TO THE SOUTH OF THE TERMINAL THIS EARLY
EVENING WITH A BROKEN LINE OF CONVECTION IMPACTING THE TERMINAL
AREA.  ANTICIPATE THUNDERSTORMS TO REMAIN A THREAT THROUGH MID
EVENING WITH JUST SOME SHOWERS POSSIBLE UNTIL MIDNIGHT.  THE
TERMINAL AREA SHOULD BEGIN TO DRY OUT AFTER MIDNIGHT ALTHOUGH SOME
AREAS OF LOWER CLOUD COVER COULD ENTER THE AREA.  AT THIS POINT IT
APPEARS ANY LOW CLOUD COVER WOULD REMAIN ABOVE 1000 FT BUT MVFR
CEILINGS BELOW 2000 FT COULD BE POSSIBLE.  CLOUD COVER SHOULD ERODE
QUICKLY TOMORROW MORNING WITH A SCATTERED DECK AROUND 3000 TO 4000
FT LEFT THROUGH MID AFTERNOON BEFORE ERODING COMPLETELY BY LATE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT MON SEP 24 2007/

SHORT TERM...THIS AFTERNOON THROUGH TUESDAY NIGHT. PRIMARY FORECAST
CONCERN WILL CENTER AROUND THE CHANCE FOR THUNDERSTORMS LATE THIS
AFTERNOON INTO THIS EVENING.

SFC OBSERVATIONS AT 3 PM SHOWED THAT THE COLD FRONT HAD ALREADY
PROGRESSED EAST INTO OUR CWA AND EXTENDED FROM GREELEY TO
LEXINGTON. TEMPERATURES WERE REALLY FALLING OFF BEHIND THE FRONT
WITH 3 PM TEMPERATURES ACROSS NORTH CENTRAL NEBRASKA IN THE 50S
WHILE SOME PANHANDLE LOCATIONS WERE ONLY IN THE UPPER 40S.
SATELLITE IMAGERY DEPICTED AN EXPANDING CUMULUS FIELD ACROSS OUR
SOUTHERN CWA WHERE SUNSHINE EARLY THIS AFTERNOON WAS ALLOWING FOR
DESTABILIZATION AND MLCAPE VALUES OF AROUND 1000 J/KG. THERE IS
PLENTY OF FORCING GIVEN STRENGTH OF UPPER LEVEL SYSTEM IN
COMBINATION WITH SFC FRONT. THE COMBINATION OF FORCING AND
INSTABILITY WILL BE ENOUGH FOR CONVECTIVE INITIATION ALONG THE
FRONT LATER THIS AFTERNOON PRIMARILY AFTER 4 OR 5 PM.
THEREFORE...WITH THE COLD FRONT ALREADY TRACKING ACROSS OUR
CWA...BELIEVE THAT THE HIGHEST POPS WILL BE ACROSS OUR EASTERN AND
SOUTHERN ZONES WHERE THERE WILL BE A LITTLE MORE TIME FOR FURTHER
DESTABILIZATION PRIOR TO FRONTAL PASSAGE. DEEP LAYER SHEAR OF 40
TO 60 KTS IS CONDUCIVE FOR SEVERE WEATHER BUT WITH LIMITED
INSTABILITY BELIEVE THAT ANY SEVERE STORMS SHOULD BE SOMEWHAT
ISOLATED WITH MOST THUNDERSTORMS REMAINING BELOW SEVERE LIMITS.
THUNDERSTORMS WILL BEGIN TO DECREASE IN INTENSITY BY LATE EVENING
AND SHOULD PUSH OUT OF THE AREA DURING THE EARLY MORNING PRE DAWN
HOURS.

TUESDAY IS SETTING UP TO BE A COOL AND DRY DAY BEHIND THE COLD FRONT
UNDER AN AREA OF SFC HIGH PRESSURE. HIGHS ON TUESDAY WILL PRIMARILY
BE IN THE 60S OVER NEBRASKA TO AROUND 70 ACROSS NORTH CENTRAL KANSAS.

LONG TERM...12Z WEDNESDAY THROUGH MONDAY.  FORECAST CHALLENGE IS PRECIPITATION
CHANCES THROUGHOUT THE PERIOD.

AFTER A QUIET DAY ON TUESDAY...ANOTHER WAVE IS QUICK TO MOVE
THROUGH WEDNESDAY AFTERNOON. LEFT PRECIPITATION CHANCES OUT...AS
SURFACE FRONTAL PASSAGE TODAY INTO TUESDAY AND HIGH PRESSURE
BUILDING IN RIGHT BEHIND KEEPS ANY DECENT MOISTURE TO THE SOUTH OF
THE AREA. CONDITIONS FOR THE REST OF THE WEEK ARE SHAPING UP TO BE
PRETTY NICE. AT THE SURFACE...THE AREA WILL REMAIN UNDER THE
INFLUENCE OF HIGH PRESSURE...WHICH SLIDES OFF TO THE EAST AS THE
WEEK PASSES. A TROUGH DEVELOPS ACROSS THE HIGH PLAINS LATER IN THE
WEEK...HELPING TO BRING WINDS BACK OUT OF THE SOUTH. IN THE UPPER
LEVELS...SHORTWAVE RIDGING TAKES PLACE IN BETWEEN A TROUGH ACROSS
THE EASTERN CONUS AND AHEAD OF THE TROUGH ACROSS THE WEST WHICH
WILL BE THE NEXT WEATHER PRODUCER FOR THE CWA. THESE
FACTORS...ALONG WITH A LACK OF ANY SIGNIFICANT CLOUD COVER WILL
ALLOW FOR WARMER TEMPERATURES FOR THE REST OF THE WEEK...WITH
HIGHS REACHING INTO THE UPPER 70S TO LOWER 80S.

THINGS GET MORE INTERESTING DURING THE FRIDAY NIGHT THROUGH SUNDAY
TIME FRAME WITH THE ARRIVAL OF ANOTHER UPPER LEVEL SYSTEM AND
SURFACE FRONT. INTRODUCED PRECIPITATION CHANCES LATE FRIDAY NIGHT
INTO SATURDAY...THE SURFACE FRONT REMAINS WEST OF THE CWA...BUT
MODELS DEPICT AN AREA OF WARM AIR ADVECTION AND ISENTROPIC LIFT
TRIGGERING OFF PRECIPITATION. MADE FEW CHANCES TO PREVIOUS
FORECAST WITH FRONTAL PASSAGE LATE SATURDAY INTO SUNDAY...THOUGH
THE GFS RUN FROM THIS MORNING DID PUSH THE FRONT THROUGH THE CWA
FASTER. BUT WITH LACK OF RUN CONSISTENCY DID NOT FEEL CONFIDENT IN
MAKING BIG CHANGES AT THIS TIME.

AFTER THE FRONT PASSES THROUGH...CONDITIONS ARE DRY FOR MONDAY AND
DID NOT VARY MUCH FROM HPC GUIDANCE TEMPERATURES WITH HIGHS IN THE
MID TO UPPER 70S AND LOWS IN THE UPPER 40S AND LOWER 50S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 24, 11:37 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
1237 PM CDT MON SEP 24 2007

KSZ005>007-017>019-NEZ040-041-047>049-061>064-073>077-082>087-
251230-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GREELEY-NANCE-HOWARD-
MERRICK-POLK-BUFFALO-HALL-HAMILTON-YORK-PHELPS-KEARNEY-ADAMS-CLAY-
FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1237 PM CDT MON SEP 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS SOUTH AND EAST OF A
GREELEY...LEXINGTON...ELWOOD LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLOW MOVING COLD FRONT AND UPPER LEVEL WEATHER SYSTEM WILL
SLIDE ACROSS THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. SHOWERS
AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AS THE
FRONT ADVANCES DURING THE LATE AFTERNOON AND EVENING HOURS.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO THIS EVENING...ALTHOUGH WIDESPREAD SEVERE WEATHER IS
UNLIKELY. THE MAIN HAZARDS FROM THE STRONGER THUNDERSTORMS WILL BE
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 60 MPH.

THERE IS ALSO SOME RISK FOR LOCALLY HEAVY RAINFALL. THE HEAVIER
RAIN IS MOST LIKELY IN SOUTH CENTRAL NEBRASKA...EAST OF A LINE
FROM FULLERTON...TO HASTINGS. SOME 1 TO 2 INCH RAIN TOTALS ARE
POSSIBLE BY LATE THIS EVENING...AND MINOR RUNOFF OR BRIEF FLOODING
CONCERNS COULD ARISE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE NEXT CHANCE FOR THUNDERSTORMS IS SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039-046-060-072-251230-
VALLEY-SHERMAN-DAWSON-GOSPER-
1237 PM CDT MON SEP 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA NORTH AND
WEST OF A GREELEY...LEXINGTON...ELWOOD LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE NEXT CHANCE FOR THUNDERSTORMS IS SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 24, 4:35 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT MON SEP 24 2007

NEZ074-084-242315-
FRANKLIN-KEARNEY-
535 PM CDT MON SEP 24 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWESTERN FRANKLIN AND SOUTHERN KEARNEY
COUNTIES...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HILDRETH...OR 16 MILES SOUTHEAST OF
HOLDREGE...AND MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HILDRETH BY 540 PM CDT
  UPLAND BY 555 PM CDT
  NORMAN BY 615 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Special weather statement, Sep 24, 5:11 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
611 PM CDT MON SEP 24 2007

NEZ063-075-076-250000-
ADAMS-CLAY-HAMILTON-
611 PM CDT MON SEP 24 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN ADAMS...NORTHERN CLAY AND SOUTHERN
HAMILTON COUNTIES...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AURORA TO GILTNER TO
HASTINGS...AND MOVING EAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  STOCKHAM BY 630 PM CDT
  CLAY CENTER BY 640 PM CDT
  SARONVILLE BY 650 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Local storm report, Sep 24, 5:26 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
626 PM CDT MON SEP 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          BLUE HILL               40.33N 98.45W
09/24/2007                   WEBSTER            NE   LAW ENFORCEMENT

&&

NWS

The radar

The Grand Island radar (KUEX), 12 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Adams

When
September 24, 5:27 PM CST
Where
Adams County, 4 mi W of Ayr
Measured
1.25 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.420, -98.496

Thunderstorm Wind, Clay

When
September 24, 6:05 PM CST
Where
Clay County, 6 mi ESE of Clay Center
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.497, -97.945

Thunderstorm Wind, Fillmore

When
September 24, 6:19 PM CST
Where
Fillmore County, Shickley
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.420, -97.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55695, 55696, 55697.